Patient Comments: Erythema Nodosum - Symptoms

What symptoms did you experience with your erythema nodosum?

Comment from: Zweifel78, 35-44 Female (Patient) Published: January 09

I first came down with a bad case of strep. By the end I had gone to the urgent care, hospital and had 3 rounds of antibiotics, plus a few steroid shots to get rid of it. It was awful. Several weeks later I got a large swollen bump on the knuckle of my right hand. The urgent care said spider bite even though I disagreed. My whole body ached and I was having trouble moving and walking. I even went to a chiropractor with no luck. Then the nodules started showing up on my legs. My doctors were stumped at first, but finally diagnosed me with erythema nodosum and referred me to a rheumatologist. The first specialist I saw gave me prednisone for the symptoms and was kind of done with me. Months later I got strep again. I went to the doctor immediately to start on antibiotics. They prescribed the Z-Pak as they usually do (I'm allergic to penicillin). That didn't work and I was back in there within 2 days. When I have gotten strep these past 2 times, it takes me down for a week. I mean, can't get out of bed and I need help going to the restroom. And it takes 2 to 3 rounds of antibiotics to cure it. I have had strep before, pretty often as a child actually. Never like this though. And then a few weeks later, the nodules and joint pain started back up. I am back on prednisone and seeing a different rheumatologist. This one has prescribed 2 weeks of levofloxacin (500 mg) and 3 weeks of prednisone. She said the strep virus may still be hiding somewhere. She also said that my body is, in essence, now allergic to strep and this will happen every time I get it. Crazy!

Was this comment helpful?Yes
Comment from: DEM867, 35-44 Female (Patient) Published: December 18

I was diagnosed with erythema nodosum (EN) in the summer of 2011. It started in July with feeling feverish everyday around midday. Shortly after the first symptom a red bump appeared and I thought it was an insect bite, however it got harder and bigger. Other nodules soon began to appear all on the lower half of my legs, also under my big toenails, which looked like a blood clot. By mid-August my legs were getting stiffer and stiffer, along with the bottom of my feet. My menstrual cycle changed from red to all brown and since Sept 2011, has remained at 2 days. The doctor subscribed prednisone and said that it would run its course. The stiffness in my legs quickly went away. It took about 6 months for things to return to normal, especially the color of my menstrual cycle. All tests came back negative, except a vaginal bacterial infection, so I often wonder if that was the cause or it was the antibiotics that was initially prescribed to me in July by the first doctor who did not properly diagnose the illness.

Was this comment helpful?Yes
Comment from: mzprissy, 55-64 Female (Patient) Published: August 19

For me the erythema nodosum started out as a small red dot as if it was a mosquito bite. Then after a couple of days it was larger and red and very painful to the touch. I would sit in the sun to have the sun calm down the itching and pain. My legs would swell up so much that after a few days I could peel the skin off the red blotches. Then my legs would be normal again.

Was this comment helpful?Yes
Comment from: Aretired RN, 75 or over Female (Patient) Published: February 11

The redness appeared first on the inside of my right ankle and the pain which was burning and also like a hundred little needles jabbing my skin, traveled up the inside of my leg. The lesion looked very much like erythema nodosum which I had developed about 10 years ago. I believe it was a response to my long term use of Nexium. I stopped that but the leg began to swell and became more and more unsightly in appearance and also very painful. Doctors have not agreed but topical steroids have helped and the swelling and pain are about gone.

Was this comment helpful?Yes
Comment from: Rebecca, 45-54 Female (Patient) Published: March 29

The red bumps that go along with erythema nodosum feel like a bad bruise. They change, starting out small and pink, sometimes growing large, then become intensely red and extremely sore. When it is at its worst, it feels like someone hit you with a baseball bat. It even hurts to walk. It's almost like your skin is so tight, the flexing motion of walking stretches the skin over the bumps and doesn't "fit" correctly. Eventually, the bumps get better, the color changes begin, and they sometimes even go away. One time, I tried a mineral supplement and it helped, but the next time I got them, it didn't work. Allergy medicine seems to help a little. Doctors don't have a clue and just seem interested in doing more tests and prescribing steroids to "see what will happen," which is nothing, except cause you to gain weight.

Was this comment helpful?Yes
Comment from: dee, 45-54 Female Published: May 28

I have experienced EN since approximately 1983-'84. As everyone says, it is extremely painful and takes time to go away. Over the years, I have tried to take notice as to what has happened and what's going on. It seems my EN breakouts occur when I'm exhausted, stressed, and very nervous. It frustrates me greatly that I can't control it. At this time, I have the worst breakout I've ever had. I enjoy outdoor activities and EN limits me greatly to the things I can do because of its appearance.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Erythema Nodosum - Experience Question: Please describe your experience with erythema nodosum.
Erythema Nodosum - Treatments Question: What was the treatment for your erythema nodosum?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.